MAUDE Adverse Event Report: ARTHREX, INC. MOTOR WITH CABLE 3.5M; POWERED SURG ORTHOPEDIC INSTR

ARTHREX, INC. MOTOR WITH CABLE 3.5M; POWERED SURG ORTHOPEDIC INSTR
Model Number MOTOR WITH CABLE 3.5M
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 09/09/2024
Type of Reportable Event Serious Injury
Event or Problem Description
On 10th september 2024, it was reported by a sales representative via email that an ar-200m motor with cable 3.5m was heating up.This was detected during a total ankle replacement procedure on (b)(6) 2024.Dr (b)(6) was doing a total ankle replacement +/- heel shift.Arthrex mis handpiece was on the setup for the +/- heel shift part of the procedure.After the case, the sales representative was told by the nursing staff that the arthrex mis handpiece had caused severe burns to the patient's thigh area.When the sales representative went to the theatre, he was told by the scout nurse that the scout nurse "accidentally plugged the arthrex mis handpiece into the synthes e-pen console because it fit in it perfectly".That caused the handpiece to heat up and melt through the holding quiver, causing the burns to the patient.Sales representative was told by the scrub nurse that no one noticed it heating up because the handpiece was not used during the case as heel shift was not required at the end.Sales representative's attendance was not required for this case as both nursing staff are trained and know how to plug in arthrex mis handpiece.Update on patient condition as of 13 september 2024: patient suffered a full thickness skin burn.Patient had a skin graft procedure yesterday and doing well.The hand piece is going to be replaced.
 
Additional Manufacturer Narrative
The complaint allegation is confirmed based on the customer-provided pictures, in which img_1674.Jpg displays damage to the connector at the distal end, img_1675.Jpg burn on the patient skin, and img_1676.Jpg displays the unauthorized console where the ar-200m motor with cable 3.5m was possibly connected.The complaint devices were not received for evaluation.Based on the information provided, which may include the device (if available and returned), pictures, videos, event description, and any additional information from the field, arthrex was able to conclude a most likely cause.The cause for the reported and observed failure(s) is misuse caused by abnormal use of the ar-200m motor with cable 3.5m connected/plugged into a non-arthrex console.According to dfu-0225-eor1_fmt_en.General warnings and safety notices - read this first.Important safety conventions warning! 2.This device is only for use in normal orthopedic procedures, as described in the user¿s guide, under the supervision of a trained and licensed physician.This device should not be used by untrained personnel or used for indications other than those described in this user¿s guide.16.Misuse may damage the ar-200 and may cause risks and hazards for patients, users, and third parties.17.Misuse, as well as unauthorized assembly and modifications or repairs to the ar-200 system, or non-compliance with our instructions relieves us of all liability for claims under warranty or other claims.18.Use only arthrex-approved accessories.Other accessories may result in increased emissions or decreased immunity of the system.Contact an arthrex representative for a complete list of accessories.19.Do not modify the console or any accessory.Failure to comply may result in injury to the patient and/or operating room staff.20.Do not use improper or damaged accessories.
 
Additional Manufacturer Narrative
The complaint allegation is confirmed based on the customer-provided pictures, in which img_1674.Jpg displays damage to the connector at the distal end, img_1675.Jpg burn on the patient skin, and img_1676.Jpg displays the unauthorized console where the ar-200m motor with cable 3.5m was connected.One unpackaged ar-200m, motor with cable 3.5 m serial/batch number (b)(6), was received for evaluation.The ar-300b burr attachment 2.35 mm, serial/batch number (b)(6), was received attached to the ar-200m.A visual inspection revealed that melted foreign material was adhered to the device body.The material is white with some blue stripes, most likely from the patient drape.A yellowish mark was noted close to the melted material.Some discoloration spots were noted on the device.The cause of the observed device damage is related to the abnormal use of the ar-200m, s/n (b)(6), by plugging the ar-200m motor with cable 3.5 m handpiece into the synthes e-pen console.Direction for use.Dfu-0225-eor1_fmt_en.General warnings and safety notices - read this first.Important safety conventions warning! 2.This device is only for use in normal orthopedic procedures, as described in the user¿s guide, under the supervision of a trained and licensed physician.This device should not be used by untrained personnel or used for indications other than those described in this user¿s guide.16.Misuse may damage the ar-200 and may cause risks and hazards for patients, users, and third parties.17.Misuse, as well as unauthorized assembly and modifications or repairs to the ar-200 system, or non-compliance with our instructions relieves us of all liability for claims under warranty or other claims.18.Use only arthrex-approved accessories.Other accessories may result in increased emissions or decreased immunity of the system.Contact an arthrex representative for a complete list of accessories.19.Do not modify the console or any accessory.Failure to comply may result in injury to the patient and/or operating room staff.20.Do not use improper or damaged accessories.

Brand Name
MOTOR WITH CABLE 3.5M
Common Device Name
POWERED SURG ORTHOPEDIC INSTR
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key20396646
Report Number1220246-2024-08026
Device Sequence Number3492939
Product Code HWE
UDI-Device Identifier00888867200708
UDI-Public00888867200708
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 04/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMOTOR WITH CABLE 3.5M
Device Catalogue NumberAR-200M
Device Lot Number14937779
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2024
Supplement Date Received by Manufacturer04/15/2025
Initial Report FDA Received Date10/08/2024
Supplement Report FDA Received Date04/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/09/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown